Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 34, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 7, 2017, 3:48 AM EDT for Jackson County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 3:48 AM EDT (07:48 UTC)
- Expired
- Aug 7, 2017, 6:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, KY
The radar
The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878
WGUS53 KJKL 070748
FFWJKL
KYC109-071045-
/O.NEW.KJKL.FF.W.0034.170807T0748Z-170807T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
348 AM EDT MON AUG 7 2017
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Southeastern Jackson County in southeastern Kentucky...
* Until 645 AM EDT
* At 347 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Green Hill, Moores Creek, Parrot, Olin, Zekes Point, Shop Branch,
Herd, Mummie, Annville, Tyner, Privett, Eberle, Cornelius, Mildred,
Gray Hawk, Peoples, Settle Store, Welchburg, Deese and Atkinstown.
Additional rainfall amounts up to an inch are possible in the warned
area between 345 pm and 445 pm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3727 8406 3728 8405 3728 8407 3731 8411
3739 8404 3744 8387 3738 8384 3731 8390
3726 8404
$$
KAS1 follow-up statement
043
WGUS73 KJKL 071017
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
617 AM EDT MON AUG 7 2017
KYC109-071023-
/O.CAN.KJKL.FF.W.0034.000000T0000Z-170807T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson KY-
617 AM EDT MON AUG 7 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN JACKSON COUNTY IS
CANCELLED...
The heavy rain has ended. Flood waters have receded or are beginning
to recede and flooding is no longer expected to pose a threat.
Please continue to heed any remaining road closures.
LAT...LON 3727 8406 3728 8405 3728 8407 3731 8411
3739 8404 3744 8387 3738 8384 3731 8390
3726 8404
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:32 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 7, 2:32 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 232 AM EDT Mon Aug 7 2017 .UPDATE... Issued at 210 AM EDT MON AUG 7 2017 An area of showers and a few embedded thunderstorms continues to move east northeast across the region in advance of mid level shortwave trough and a surface wave of low pressure. Rain rates in some of these have been rather robust with rainfall in the 1.5 to 2.5 inch rain haven fallen over the past few hours over parts of Wayne, McCreary and far southeastern Pulaski counties. Reflectivity and lighting have diminished over the past 1 to 2 hours. The activity should continue to move across the area overnight, tapering from west to east toward sunrise. Hourly grids have been freshened up based on recent radar and observations trends. UPDATE Issued at 1201 PM EDT SUN AUG 6 2017 With widespread rain overspreading the area, have opted to increase pops to categorical across the board and max them out. In fact, we are seeing some decent rainfall rates with 1.34 in the last hour and a half at the McCreary county mesonet station. Dual Pol estimates are indicating even more than that to the north of that station. Potential for some minor flooding will be possible overnight given these rainfall rates. Areas that are dry now, should see rain move in over the next hour or two. Also updated to decrease thunder chances in the north with most of the thunder confined to the south. UPDATE Issued at 946 PM EDT SUN AUG 6 2017 HRRR model is not exactly consistent run to run in forecasting the evolution of precip across the area tonight, but is consistent in bringing rain at some point. Showers and thunderstorms are currently moving in from the southwest. Have timed these into the region for the next couple of hours while blending into a more generalized forecast. UPDATE Issued at 557 PM EDT SUN AUG 6 2017 Rain has become prevalent over the northern part of the forecast area late this afternoon, and the POP has been raised to reflect obs in that area. The precip has also suppressed the temps there, and adjustments have also been made for this. && .SHORT TERM...(This evening through Monday night) Issued at 436 PM EDT SUN AUG 6 2017 A center of surface low pressure is currently moving eastward across southern Missouri this afternoon, and should continue along this track, traversing the state of Kentucky during the short term period of the forecast. A warm front associated with this low is currently lifting north into the state as well, where it is expected to linger tonight and into the day Monday before the low pressure center pushes it eastward in the afternoon. Monday night the low and associated frontal boundary are expected to exit the state, leaving behind drier northerly flow in its wake. As for sensible weather, scattered to numerous showers and isolated thunderstorms are ongoing across much of Kentucky, mainly the northern half as of 4pm. Storms are now also starting to fire across south west and south central KY. As the warm front continues to lift toward the JKL CWA this evening and overnight, expect showers and thunderstorms to become more numerous in nature, peaking just ahead of the low pressure system Monday morning (highest POPS in the southern and eastern portion of the CWA). High pops will then slowly shift east of the area through the remainder of the day Monday and into Monday night as the low pressure system exits. The best chance for thunder activity will be along and just ahead of the warm frontal passage, where the best WAA will be found. As such, kept mainly rain in the northern half of the CWA through this afternoon until the warm front lifts farther north overnight. Chances of thunder were mentioned through the day Monday, but as the low pushes eastward, winds should quickly shift to a more Nrly direction on the backside. This should usher in cooler and more stable air, cutting off best convective potential across all of eastern KY. Therefore, removed any chance for thunder Monday evening/night for the lingering moisture/precip. Any thunderstorms that occur during the day tomorrow could be strong with heavy rains, gusty winds and frequent lightning, however not looking too much in the way of severe activity as the best wind shear/cape/and drying aloft do not seem to line up at the same time. Can't rule out some isolated events however. SPC only included a general thunderstorm outlook across our area tonight through tomorrow. There is some concern about the amount of rainfall that will occur with this system. While heavy rain will be likely given our proximity to the low pressure center and strong WAA from the south, it is still somewhat uncertain as to exactly how much. The latest NAM12 is the most robust, with 2 to 2.25 inch PWATs Sunday night into Monday. Meanwhile the GFS shows around an inch or less. WPC notably upped their guidance with their afternoon issuance as some model trends have done the same. That being said, was a bit concerned these amounts (nearly 2 inches over a 12 to 18 hour time period across the central and southern CWA) were too high for that widespread of an area. Though, isolated instances in the heaviest storms will be possible. Superblend seemed to have a more reasonable toned down approach, so ended up blending the two, leaning a bit more towards Superblend. Thereby this gave generally between 1 and 2 inches across much of the central and southern CWA (highest amounts far south). Amounts in the north will generally be around an inch or less due to having less time in the warm sector, and rain tapering off here more quickly. .LONG TERM...(Tuesday through Sunday) Issued at 417 PM EDT SUN AUG 6 2017 The long wave pattern continues to look rather stagnant across the CONUS through the period. Broad troughing will hang around across most locations east of the Rockies, while ridging remains locked in the across the Desert Southwest. A surface boundary will also remain in the vicinity of the Tennessee and Ohio valleys through the period. The weather will begin a little quieter across eastern Kentucky, with a few showers gradually diminishing from north to south, as a cold front slips south into the Tennessee Valley, while high pressure moves across the Ohio Valley through Tuesday night. Through the rest of the week, this frontal boundary will move back north, and looks to remain in the vicinity of our area from Wednesday through Sunday. Have not played up any individual shot of better forcing, given the detail uncertainties this far out. As such, allowed for more of a diurnal influence to the POPs each day, with chances peaking around 50 percent at times in the afternoon. Temperatures will average near to just below normal through the period, with highs generally in the low to mid 80s and lows in the low to mid 60s. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) ISSUED AT 220 AM EDT MON AUG 7 2017 An area of showers and a few embedded thunderstorms will push east northeast across the area overnight. Vis reductions into the MVFR and even IFR range will be possible at times through 12Z, and as the lower levels saturate, CIGS should lower to the MVFR with localized IFR possible. As the surface low moves away from the area a cold front will begin to sink south across the area and IFR CIGS will be possible along and just behind this boundary mainly affecting SYM between 12Z and 18Z. Some improvement should occur in the far north during the 18Z to 0Z period with generally MVFR across the rest of the area with a couple of hours of IFR possible as the front passes. MVFR should prevail through the end of the period across central and northern portions of the area. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JP SHORT TERM...JMW LONG TERM...GEOGERIAN AVIATION...JP
Hazardous weather outlook, Aug 6, 4:06 PM EDT, 11 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 406 PM EDT Sun Aug 6 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072315- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 406 PM EDT Sun Aug 6 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible tonight. Some of these storms could produce locally heavy rains in excess of an inch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible from Monday through Monday evening, and again from Wednesday afternoon through Saturday, mainly during each afternoon and evening. Locally heavy rain will be possible from thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JMW/GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 11:53 PM EDT | Areal Flood Advisory | JKL | McCreary | 3 hr |
| Aug 7, 3:24 AM EDT | Areal Flood Advisory | JKL | Jackson, Laurel, Owsley | 3 hr |
| Aug 7, 4:20 AM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Pulaski | 3 hr |
| Aug 7, 4:44 AM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel, Owsley, Perry, Whitley | 3 hr |
| Aug 7, 5:38 AM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Magoffin, Perry | 3 hr |
| Aug 7, 1:37 PM EDT | Areal Flood Advisory | JKL | Clay, Laurel | 3 hr |
| Aug 7, 1:45 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.